Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 29, NWS Topeka, KS

May 6, 20076 counties in Kansas

NWS Topeka, KS issued this flash flood warning at May 6, 2007, 8:44 PM CDT for 6 counties in Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2007, 8:44 PM CDT (01:44 UTC)
Expired
May 6, 2007, 11:45 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Geary County, KS, Marshall County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:04 PM CDTFLASH FLOODWhite City, KSWATER REPORTED OVER THE ROAD AT K4 AND MCKENZIE IN WHITE CITY. RAOD WAS CONSIDERED IMPASSABLE BE SHERIFFS DEPT.
May 6, 10:06 PM CDTFLASH FLOODCouncil Grove, KSWATER RPORTED FLOWING OF SECTIONS OF ROAD BETWEEN 500 BLOCK AND 1200 BLOCK. ALSO ON MAINSTREET.
May 6, 10:27 PM CDTFLASH FLOOD3 Se Junction City, KSWTAER REPORTED RUNNING OVER CLARKS CREEK ROAD ABOUT 1 FOOR DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 070144
FFWTOP
KSC061-117-127-131-149-161-197-070445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GEARY COUNTY IN EAST CENTRAL KANSAS...
  MORRIS COUNTY IN EAST CENTRAL KANSAS...
  WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
  MARSHALL COUNTY IN NORTHEAST KANSAS...
  NEMAHA COUNTY IN NORTHEAST KANSAS...
  POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
  RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 1145 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FROM A LINE OF STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING 
NORTHEAST ABOUT 35 MPH ACROSS THE AREA.  RADAR INDICATED RAINFALL 
RATES AS MUCH AS 1 TO 1.5 INCHES PER HOUR FROM SOME OF THE STORMS.  
THIS WILL BE FALLING ON SATURATED GROUND...LEADING TO RAPID RUNOFF. 
NEAR BLAINE...OR ABOUT 22 MILES NORTH OF   MANHATTAN...MOVING 
NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST. MARYS...
  BREMEN...
  MANHATTAN...
  MARYSVILLE...
  FRANKFORT...
  LILLIS...
  BEATTIE...
  VERMILLION...
  CENTRALIA...
  CORNING...
  BAILEYVILLE...
  SENECA...
  SABETHA...
  WESTMORELAND...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 293 AND 345.
MOTORISTS TRAVELING HIGHWAY 36 BETWEEN SENECA AND WASHINGTON SHOULD
BE ALERT FOR WATER OVER ROADWAYS AND REDUCED VISIBILITIES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3855 9691 3854 9637 3874 9637 3874 9595
      3909 9597 3913 9604 3956 9602 3957 9580
      3999 9578 3998 9680 3957 9681 3955 9693

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 4:45 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 6, 4:45 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SUN MAY 6 2007

.DISCUSSION...

SHORT TERM FLOODING IS THE PRIMARY FORECAST CONCERN.

TODAY...PACIFIC FRONT IS EVIDENT OVER NORTH CENTRAL KS TO SOUTH
CENTRAL NE ON UEX RADAR.  BOUNDARY HAS BEEN SLOWLY MOVING SOUTHEAST
OVERNIGHT.  SURFACE OBS INDICATE A MESO LOW JUST SOUTHWEST OF
WICHITA WITH LONG AXIS OF MODERATE PRECIPITATION EXTENDING ALONG A
LINE FROM EASTERN NE...SOUTHWEST TO THE MESO LOW AND THEN FOR ALL
POINTS EAST ACROSS THE FORECAST AREA.  AT FORECAST TIME FLASH
FLOODING WAS ONGOING...ESPECIALLY IN SHAWNEE AND OSAGE COUNTIES.
SEVERAL RIVERS ACROSS THE CWA ARE FORECAST TO FLOOD...SOME TO NEAR
RECORD LEVELS...TODAY AND TONIGHT.

ONGOING PRECIPITATION CONTINUES TO SLOWLY MOVE EAST ACROSS THE
FORECAST AREA.  THE LEADING CONVECTIVE LINE HAS ALREADY MOVED EAST
OF THE FORECAST AREA...BUT MODERATE TO HEAVY RAIN SHOWERS WITH
EMBEDDED THUNDER CONTINUE TO TRAIN NORTHEAST WITH SHOWERS
CONTINUALLY DEVELOPING BEHIND THE MAIN CONVECTIVE LINE.  IR
SATELLITE INDICATES CLOUD TOPS HAVE WARMED NEAR ISSUANCE TIME...AND
RAINFALL RATES HAVE TAPERED BACK TO ABOUT A HALF INCH PER HOUR AND
ARE EXPECTED TO CONTINUE TO DECLINE TODAY.  UNFORTUNATELY PERSISTENT
RAINFALL EARLY THIS MORNING WILL EXACERBATE ONGOING FLOODING ACROSS
MUCH OF THE FORECAST AREA...ESPECIALLY WITH REGARDS TO LOCAL RIVERS
AND STREAMS.  HAVE KEPT CATEGORICAL POPS IN THE FORECAST GENERALLY
OVER AREAS WHERE PRECIPITATION WAS ONGOING AT 5 AM.  WITH THE SLOW
MOVEMENT OF THE PRECIPITATION AREA WOULD EXPECT THIS REGION TO BE
THE MOST LIKELY TO CONTINUE TO RECEIVE RAINFALL THIS MORNING.  AFTER
THIS CURRENT AREA OF PRECIPITATION PUSHES EAST...THERE SHOULD BE A
BREAK IN THE PRECIPITATION THIS MORNING AND AFTERNOON.  THE PACIFIC
FRONT PUSHING SOUTHEAST INTO THE FORECAST AREA TODAY.  THERE IS A
FAIR DEGREE OF UNCERTAINTY AS TO HOW FAR THE FRONT WILL PUSH THROUGH
THE FORECAST AREA AS THE UPPER AIR PATTERN REMAINS LARGELY
UNCHANGED.  LOOKING AT THE PROFILER NETWORK THIS MORNING THERE DOES
APPEAR TO BE SOME VEERING IN THE H500 WINDS AROUND SOUTH CENTRAL KS
WHICH COULD INDICATE SOME UPPER LEVEL SUPPORT FOR THE PACIFIC FRONT
TO CONTINUE THROUGH THE FORECAST AREA.  BEHIND THE FRONT
PRECIPITATION CHANCES LOOK SMALL WHICH COULD MEAN A BREAK IN THE
PRECIPITATION IS IN STORE FOR THE CWA BEHIND THE FRONT TODAY AND
TONIGHT.  THERE IS A CHANCE THAT PRECIPITATION WILL REDEVELOP ALONG
THE FRONTAL BOUNDARY AS IT PUSHES THROUGH THE FORECAST AREA
TODAY...HOWEVER THE LATEST SURFACE OBS HAVE INDICATED THAT THE SLOW
MOVEMENT OF THE FRONT HAS KEPT LOW LEVEL CONVERGENCE TO A MINIMUM
AND PRECIPITATION IS CURRENTLY NOT DEVELOPING ALONG THE BOUNDARY.
BECAUSE OF THIS HAVE KEPT THE BEST CHANCE POPS OVER THE EASTERN HALF
OF THE CWA TODAY AND TONIGHT EXPECTING THAT LOW LEVEL CONVERGENCE
WILL BE MAXIMIZED AS THE FRONT PUSHES TOWARDS EAST CENTRAL KS DUE TO
THE UPPER LEVEL PATTERN KEEPING SOUTHERLY WINDS AT LEAST SOMEWHAT
DIRECTED AGAINST THE BOUNDARY.  AFTER THE CURRENT AREA OF
PRECIPITATION PUSHES EAST WOULD EXPECT ANY REDEVELOPMENT OF
PRECIPITATION TO HAVE MUCH LOWER QPF VALUES THAN THE PAST 24 TO 48
HOURS.  THE FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE
CWA THROUGH THIS EVENING AS THE GROUND ACROSS THE FORECAST AREA IS
SATURATED IN MOST LOCATIONS...SO ANY THUNDERSTORMS THAT MANAGE TO
DEVELOP ALONG THE FRONTAL BOUNDARY HAVE THE POTENTIAL TO PRODUCE
ADDITIONAL FLASH FLOODING TODAY.

TUESDAY THROUGH THURSDAY...THE LARGE SCALE TROUGH REMAINS ANCHORED
OVER THE ROCKIES...SO A CHANCE FOR PRECIPITATION CANNOT BE RULED OUT
OF THE FORECAST DURING THE PERIOD.  DID LOWER POPS THROUGH THE
PERIOD AS THE PACIFIC FRONT APPEARS TO PUSH SOUTH FAR ENOUGH TO KEEP
MOST OVERRUNNING PRECIPITATION SOUTH OF THE FORECAST AREA.  WITH
THIS IN MIND HAVE KEPT HIGHEST POPS OVER THE SOUTHERN EAST CENTRAL
COUNTIES OF THE CWA...AND LOWEST POPS OVER THE NORTH CENTRAL
COUNTIES.  ONCE THE PACIFIC FRONTAL POSITION IS BETTER
UNDERSTOOD...POPS MAY NEED TO BE REMOVED FROM SOME OF THE PERIODS OF
THE FORECAST DURING THIS PERIOD...BUT NOT CONFIDENT ENOUGH AT THIS
TIME WITH THE FRONT NOT EVEN IN THE FORECAST AREA YET.

EXTENDED...NO CHANGES MADE AS THE SHORT TERM FORECAST IS VERY BUSY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
TONIGHT THROUGH 7 PM MONDAY EVENING FOR ALL OF COUNTY WARNING AREA.

CAVANAUGH
Hazardous weather outlook, May 6, 4:20 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT SUN MAY 6 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-071100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
420 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING INTO THE
OVERNIGHT HOURS. VERY HEAVY RAIN WHICH MAY RESULT IN FLASH
FLOODING...DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA MONDAY THROUGH THURSDAY. SOME OF THE THUNDERSTORMS MAY BE
SEVERE WITH DAMAGING WINDS...FLASH FLOODING AND LARGE HAIL MONDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO
REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

GDP

In the hours before

Special weather statement, May 6, 6:46 PM CDT, 1 hour 58 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT SUN MAY 6 2007

KSZ009-020-021-034-035-070045-
CLAY-CLOUD-DICKINSON-OTTAWA-WASHINGTON-
646 PM CDT SUN MAY 6 2007

THROUGH 745 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS SOUTHERN WASHINGTON...EASTERN CLOUD...CLAY AND EASTERN
OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL RAIN...PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD
BE AFFECTED INCLUDE MANCHESTER...OAK
HILL...LONGFORD...VINING...CLIFTON...IDANA...MORGANVILLE...WAKEFIELD.
..PALMER...CLAY CENTER...LINN...GREEN AND GREENLEAF.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 6, 7:46 PM CDT, 58 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SUN MAY 6 2007

KSZ009-010-070130-
MARSHALL-WASHINGTON-
746 PM CDT SUN MAY 6 2007

THROUGH 830 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
40 MPH ACROSS NORTHERN AND EASTERN WASHINGTON AND WESTERN MARSHALL
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE
BARNES...HOLLENBURG...BREMEN...WATERVILLE...OKETO...MARYSVILLE...
HANOVER AND BLUE RAPIDS.
Special weather statement, May 6, 8:15 PM CDT, 29 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT SUN MAY 6 2007

KSZ009>011-022-023-036>038-054-070215-
GEARY-LYON-MARSHALL-MORRIS-NEMAHA-POTTAWATOMIE-RILEY-WABAUNSEE-
WASHINGTON-
815 PM CDT SUN MAY 6 2007

THROUGH 915 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
40 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS...NORTHEAST KANSAS
AND EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS LINE OF STORMS IS CAPABLE OF PRODUCING STRONG WINDS
OF 40 TO 50 MPH... HAIL...AND VERY HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE...
BREMEN...BLAINE...MARYSVILLE...ST.MARYS...FRANKFORT...JUNCTION
CITY...MANHATTAN...BEATTIE...VERMILLION AND SENECA. MOTORISTS ALONG
HIGHWAY 36 BETWEEN SENECA AND WASHINGTON COULD BE AFFECTED.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 296 AND 343 COULD
ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR PARTS OF THE AREA.
PERSONS SHOULD BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, May 6, 8:29 PM CDT, 15 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT SUN MAY 6 2007

KSZ026-040-070145-
DOUGLAS-JEFFERSON-
829 PM CDT SUN MAY 6 2007

THROUGH 845 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 45 MPH
ACROSS PORTIONS OF SOUTHEAST JEFFERSON AND EASTERN DOUGLAS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
PLEASANT GROVE...VINLAND...MCLOUTH...LAWRENCE AND EUDORA. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 202 AND 206 COULD
ALSO BE AFFECTED.
Special weather statement, May 6, 8:30 PM CDT, 14 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT SUN MAY 6 2007

KSZ058-070200-
COFFEY-
830 PM CDT SUN MAY 6 2007

THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 30 MPH
ACROSS MUCH OF COFFEY COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME AREAS THAT COULD BE
AFFECTED INCLUDE BURLINGTON...JOHN REDMOND RESERVOIR...NEW
STRAWN...BETO JUNCTION AND WAVERLY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 6, 8:43 PM CDT, 1 minute before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT SUN MAY 6 2007

KSZ026-040-070215-
DOUGLAS-JEFFERSON-
843 PM CDT SUN MAY 6 2007

THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 40 MPH
ACROSS SOUTHEAST JEFFERSON AND NORTHEAST DOUGLAS COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA TO NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND
HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
EUDORA...LAWRENCE AND MCLOUTH. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 198 AND 206 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:12 PM CDTSevere Thunderstorm WarningTOPDickinson48 min
May 6, 7:49 PM CDTFlash Flood WarningTOPClay, Dickinson3 hr
May 6, 8:44 PM CDTFlash Flood WarningTOPGeary, Marshall, Morris, Nemaha, Pottawatomie, Riley and 1 more3 hr
May 7, 2:30 AM CDTFlash Flood WarningTOPLyon, Osage, Shawnee4 hr
May 7, 6:26 AM CDTFlash Flood WarningTOPLyon, Osage3 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.